Alert archive / Kansas / Wind Chill Advisories in 2018

Wind Chill Advisory 3, NWS Goodland, KS

February 20, 20187 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this wind chill advisory at Feb 20, 2018, 4:50 AM CST for 7 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2018, 4:50 AM CST (10:50 UTC)
Expired
Feb 20, 2018, 10:00 AM CST
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 28 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
672 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS43 KGLD 201050
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
350 AM MST Tue Feb 20 2018

COZ090-091-KSZ001-013-NEZ079-201600-
/O.NEW.KGLD.WC.Y.0003.180220T1050Z-180220T1600Z/
Yuma County-Kit Carson County-Cheyenne-Sherman-Dundy-
Including the cities of Yuma, Wray, Burlington, St. Francis, 
Bird City, Goodland, and Benkelman
350 AM MST Tue Feb 20 2018 /450 AM CST Tue Feb 20 2018/

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST /10 AM CST/ THIS
MORNING...

The National Weather Service in Goodland has issued a Wind Chill
Advisory, which is in effect until 9 AM MST /10 AM CST/ this
morning. 

* WIND CHILL VALUES... minus 15 to minus 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to create dangerous wind chills of minus 15 to minus
25 degrees fahrenheit. Frost bite can occur in less than
30 minutes...and hypothermia may occur if precautions are not
taken. Make sure you wear a hat and gloves if you venture
outdoors.

&&

$$
2 follow-up statements
670 
WWUS43 KGLD 201208
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
508 AM MST Tue Feb 20 2018

COZ092-KSZ002-003-014-027-028-NEZ080-081-201600-
/O.EXA.KGLD.WC.Y.0003.000000T0000Z-180220T1600Z/
Cheyenne County-Rawlins-Decatur-Thomas-Wallace-Logan-Hitchcock-
Red Willow-
Including the cities of Arapahoe, Cheyenne Wells, Atwood, 
Oberlin, Colby, Sharon Springs, Oakley, Culbertson, Trenton, 
Stratton Ne, Palisade, and McCook
508 AM MST Tue Feb 20 2018 /608 AM CST Tue Feb 20 2018/

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST /10 AM CST/ THIS
MORNING...

The National Weather Service in Goodland has issued a Wind Chill
Advisory, which is in effect until 9 AM MST /10 AM CST/ this
morning. 

* WIND CHILL VALUES... minus 15 to minus 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to create dangerous wind chills of minus 15 to minus
25 degrees fahrenheit. Frost bite can occur in less than
30 minutes...and hypothermia may occur if precautions are not
taken. Make sure you wear a hat and gloves if you venture
outdoors.

&&

$$

COZ090-091-KSZ001-013-NEZ079-201600-
/O.CON.KGLD.WC.Y.0003.000000T0000Z-180220T1600Z/
Yuma County-Kit Carson County-Cheyenne-Sherman-Dundy-
Including the cities of Yuma, Wray, Burlington, St. Francis, 
Bird City, Goodland, and Benkelman
508 AM MST Tue Feb 20 2018 /608 AM CST Tue Feb 20 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM
CST/ THIS MORNING...

* WIND CHILL VALUES... minus 15 to minus 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to create dangerous wind chills of minus 15 to minus
25 degrees fahrenheit. Frost bite can occur in less than
30 minutes...and hypothermia may occur if precautions are not
taken. Make sure you wear a hat and gloves if you venture
outdoors.

&&

$$
707 
WWUS43 KGLD 201600
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
900 AM MST Tue Feb 20 2018

COZ090>092-KSZ001>003-013-014-027-028-NEZ079>081-201700-
/O.EXP.KGLD.WC.Y.0003.000000T0000Z-180220T1600Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Sherman-Thomas-Wallace-Logan-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, 
Goodland, Colby, Sharon Springs, Oakley, Benkelman, Culbertson, 
Trenton, Stratton Ne, Palisade, and McCook
900 AM MST Tue Feb 20 2018 /1000 AM CST Tue Feb 20 2018/

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST /10 AM CST/ THIS
MORNING...

Temperatures had warmed enough that wind chills of 15 below zero
or less are not expected. However, wind chill temperatures of zero
to 14 below zero can still be expected the next hour or two.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 20, 4:06 AM CST, 44 minutes earlier.

Area forecast discussion, Feb 20, 4:06 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
306 AM MST Tue Feb 20 2018

.UPDATE...
Issued at 304 AM MST Tue Feb 20 2018

Snow bands over the advisory area have tapered off, prompting the
cancellation of the winter weather advisory.

&&

.SHORT TERM...(Today through Thursday Night)
Issued at 220 AM MST Tue Feb 20 2018

This morning, wind chill temperatures will range in the 5 to 15
below zero range across the Tri-State area. Temperatures will be
inhibited by cloud cover, snow cover, and CAA continuing to push
over our area. Expecting the max temps to only get into the low
to mid 20s.

Wednesday morning will be similar with wind chills again in the
negative single digits. Later on, max temps will only climb
slightly into the mid and upper 20s.

Thursday through Thursday night, we will see the air mass
beginning to lift east out of our area as a system begins to push
in. Mixed wintry precipitation is expected. At this time
expecting a snow transitioning to freezing drizzle or light rain.
This could change in the next 24 hours, depending on the extent
the surface trough develops. Regardless, it will continue through
Thursday night.

.LONG TERM...(Friday through Monday)
Issued at 214 AM MST Tue Feb 20 2018

Going into Friday...weak surface ridging is set up over the region
during the daytime hours...w/ an inverted surface trough developing
over SE CO. This trough does develop out ahead of a larger
shortwave...and will shift east off the central Rockies Friday night
into Saturday across the CWA. Some model timing differences but the
shortwave pushes east of the CWA during the afternoon hrs Saturday
allowing for dry conditions for the remainder of the weekend into
the beginning of next week. Another weaker shortwave does move over
the region Monday morning.

For the Friday night/Saturday morning timeframe...track of the
surface trough/low just south of the CWA with the upper support
transitioning over the CWA...will give the region a round of
precipitation...with light snow as main p-type based on latest temp
profiles. Best enhancement will be focused along and north of
Interstate 70. Looking for potential 1-2" of snowfall here with an
inch or less south of the Interstate. As temps increase during
morning Saturday...any leftover moisture will transition to light
rain before ending.

Temps in the extended will see and increasing trend during this time
w/ highs starting off Friday in the upper 30s to low 40s...then
increasing to around 50F by next Tuesday. Overnight lows will range
from the upper teens thru the mid 20s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 915 PM MST Mon Feb 19 2018

KGLD, mvfr-ifr cigs/vis from taf issuance through about 13z with
winds from the northeast near 11kts. Northeast to southwest
oriented band of light to moderate snow will impact the terminal
before weakening. After 14z vfr conditions expected. Winds begin
the period from the north around 13kts with some possible gusts
before veering to the northeast around 10kts by 00z then almost
due east near 6kts after 02z.

KMCK, mvfr/ifr cigs/vis from taf issuance through about 15z with
winds from the north to northeast near 12kts. Northeast to
southwest oriented band of light to moderate snow should impact
the terminal before weakening. After 16z vfr conditions expected.
Winds begin from the north to north-northwest near 14kts with some
gusts. After 23z winds fall below 12kts from the north and after
02z expect a light northeast wind 5kts or so.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...EV
SHORT TERM...EV
LONG TERM...JN
AVIATION...99
Hazardous weather outlook, Feb 20, 4:04 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
304 AM MST Tue Feb 20 2018

COZ090>092-Ksz003>004-013>016-027>029-041-042-NEZ079>081-211015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
302 AM MST Tue Feb 20 2018 /402 AM CST Tue Feb 20 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

During the early morning hours today, wind chill temperatures will
be in the 5 to 15 below zero range over the Tri-State area.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

During the morning hours on Wednesday, wind chill temperatures will
be in the negative single digits.

Light snow accumulations possible Friday night into Saturday morning
especially north of interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but snowfall reports via
telephone and social media would be appreciated.

In the hours before

Special weather statement, Feb 20, 4:34 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
334 AM MST Tue Feb 20 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201600-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe,
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton,
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley,
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman,
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
334 AM MST Tue Feb 20 2018 /434 AM CST Tue Feb 20 2018/

...COLD WIND CHILL READINGS ACROSS THE REGION THIS MORNING...

During the morning hours, wind chill temperatures will be in the
5 to 14 below zero range over the Tri-State area.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:43 PM CSTWind Chill AdvisoryGLDCheyenne, Rawlins, Sherman, Thomas, Wallace18 hr

Nearby

Wind Chill Advisories in Kansas, 2018Wind Chill Advisories in Nebraska, 2018Wind Chill Advisories in Colorado, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.